Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 82, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 27, 1998, 6:10 PM EDT for Bladen County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 1998, 6:10 PM EDT (22:10 UTC)
- Expired
- May 27, 1998, 6:55 PM EDT
- In force
- 45 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1557 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
491 WUUS1 KILM 272209 RRA SVRILM NCC017-272255- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 610 PM EDT WED MAY 27 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 655 PM EDT A SEVERE THUNDERSTORM IN THE VICINITY OF ELIZABETHTOWN WILL MOVE EAST AT 25 MPH. THE STORM WILL AFFECT WHITE LAKE AND LISBON BY 625 PM AND LAGOON BY 630 PM. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS. DCH/JAH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:12 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 27, 3:12 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
312 PM EDT WED MAY 27 1998
RAH: KP HI CHC THIS EVNG & THEN CAN LET GO. MINS 70 W/DENSE FG.
THU-FRI... ANY POPS WUD SUGGEST 20% BOTH DAYS W/MAXS UPPER 80S.
CCFS BLO. CWF: SW BECMG NW LATE. THU...THKG ABT GOING VRBL INTO
FRI. NO FLAGS
CAE: KPS CHC INTO THE EVNG & THEN LET GO. NO POP TIL FRI. MINS TNGT
NR 70 WMAXZS BOTH THU-FRI 85-90 MYR LOWER 90S FLO. CCFS BLO. CWF:
SW DIR TNGT BECMG VRBL OR S THU-FRI. ANY OBJECTIONS?.
ZNS:RUNNG LATE. LATEST ADAP SHOWED MCON PULLG AWAY FM NC CWA BUT MCON
STL BK OVER WRN NC/SC WHR DECENT THETA E ADVECTN IS LOCATED. STL
SOME TSRA TO DEAL W/TIL LATE EVNG. GOES EXP SNDG GAVE FLO CAPE NR
2500 W/KI INDEX OF 34 @ 16Z. VIS IMAGERY SHOWG CELLS OVER GA/WRN SC
MOVG E. LIS UP THERE AS WELL. S/WV MOVS ON THRU TNT PUSHG FNT W/DRI
BECMG W. DENSE FOG TNGT ESP IN RNFL AREAS. STL SOME INSTABLITY
CONTG OVER NC CWA INTO FRI WARRANTG SML POP. AREA GETS UNDER WK HI
PRES THU-FRI W/WK IMPULSE MOVG ACRS NC ON FRI @ H5 WCH MGT B ENUF
TO SUPPORT A POP. HAVEN/T HAD MUCH TIME TO LUK AT THGS. ANYWAY YOU
SLICE IT...IT WL CONT WARM & HUMID. LIKE FWC VALUES FOR MINS & JUST
SHY OF FWC ON MAXS. WL NEED TO WATCH WHAT HAPPNES W/SYSM IN THE GULF
OF MEX.
CWF: THX TO JCI (CHS) FOR HANDLG MARINE. AM PLANNG TO LEAN W/LGT S
WINDS OR EVEN VRBL DIR LATE THU-FRI. NO FLAGS W/SFC HI PRES
CENTERED OVER THE CWA. WL TRY TO GET WRKCWF UP TO U ASAP.
CCFS: ILM 072/089 068/091 067 521
FLO 068/092 067/093 068 411
JOEIn the hours before
Local storm report, May 27, 3:48 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
345 PM EST WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
148 PM WILMINGTON NC WIND DAMAGE
05/27/98 NEW HANOVER NEW HANOVER COUNTY SHERIFF
REPORTED A TREE DOWN ON N.
COLLEGE ROAD
210 PM HAMPSTEAD NC .75 INCH HAIL
05/27/98 PENDER SKYWARN SPOTTER REPORTED
DIME SIZE HAIL AND TREES
LIMBS BLOWN DOWN IN THE
TOWN OF HAMPSTEAD
245 PM HAMPSTEAD NC WIND DAMAGE
05/27/98 PENDER PENDER COUNTY SHERIFF
REPORTED TREES AND POWER
LINES BLOWN DOWN IN THE
TOWN OF HAMPSTEAD
300 PM BURGAW NC WIND DAMAGE
05/27/98 PENDER COUNTY SHERIFF REPORTED A
TREE DOWN ON THE PENDERLEA
HWY...4 MILES NORTH OF TOWN
OF BURGAW
305 PM HAMPSTEAD NC WIND DAMAGE
05/27/98 PENDER COUNTY SHERIFF REPORTED
TREES DOWN ON SEVERAL
RESIDENCES IN THE TOWN OF
HAMPSTEAD
305 PM WILMINGTON NC FLOODING
05/27/98 NEW HANOVER COUNTY SHERIFF REPORTED
FLOODING AT THE
INTERSECTION OF BAYSHORE
DRIVE AND MARKET STREET
PJKLocal storm report, May 27, 4:45 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
345 PM EST WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
148 PM WILMINGTON NC WIND DAMAGE
05/27/98 NEW HANOVER NEW HANOVER COUNTY SHERIFF
REPORTED A TREE DOWN ON N.
COLLEGE ROAD
210 PM HAMPSTEAD NC .75 INCH HAIL
05/27/98 PENDER SKYWARN SPOTTER REPORTED
DIME SIZE HAIL AND TREES
LIMBS BLOWN DOWN IN THE
TOWN OF HAMPSTEAD
245 PM HAMPSTEAD NC WIND DAMAGE
05/27/98 PENDER PENDER COUNTY SHERIFF
REPORTED TREES AND POWER
LINES BLOWN DOWN IN THE
TOWN OF HAMPSTEAD
300 PM BURGAW NC WIND DAMAGE
05/27/98 PENDER COUNTY SHERIFF REPORTED A
TREE DOWN ON THE PENDERLEA
HWY...4 MILES NORTH OF TOWN
OF BURGAW
305 PM HAMPSTEAD NC WIND DAMAGE
05/27/98 PENDER COUNTY SHERIFF REPORTED
TREES DOWN ON SEVERAL
RESIDENCES IN THE TOWN OF
HAMPSTEAD
305 PM WILMINGTON NC FLOODING
05/27/98 NEW HANOVER COUNTY SHERIFF REPORTED
FLOODING AT THE
INTERSECTION OF BAYSHORE
DRIVE AND MARKET STREET
PJKLocal storm report, May 27, 4:58 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
454 PM EST WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
433 PM BENNETTSVILLE SC WIND DAMAGE
05/27/98 MARLBORO SKYWARN SPOTTER REPORTED
POWER OUTAGES DUE TO
WIND GUSTS
445 PM 3 MI E BENNETTSVILLE SC .75 INCH HAIL
05/27/98 MARLBORO SKYWARN SPOTTER REPORTED
MARBLE SIZED HAIL BETWEEN
BENNETTSVILLE AND CLIO
HOEHLERLocal storm report, May 27, 5:47 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
546 PM EST WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
505 PM 20 MILES NW LUMBERTON NSC WIND DAMAGE
05/27/98 ROBESON SKYWARN SPOTTER REPORTED
PINE TREE DOWN IN THE VICINITY
OF LUMBER BRIDGE TOWNSHIP
524 PM FAIRMONT NC .75 INCH HAIL
05/27/98 ROBESON SKYWARN SPOTTER REPORTED
MARBLE-SIZED HAIL IN THE
CITY OF FAIRMONT
HOEHLERLocal storm report, May 27, 5:54 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
454 PM EST WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
433 PM BENNETTSVILLE SC WIND DAMAGE
05/27/98 MARLBORO SKYWARN SPOTTER REPORTED
POWER OUTAGES DUE TO
WIND GUSTS
445 PM 3 MI E BENNETTSVILLE SC .75 INCH HAIL
05/27/98 MARLBORO SKYWARN SPOTTER REPORTED
MARBLE SIZED HAIL BETWEEN
BENNETTSVILLE AND CLIO
HOEHLERLocal storm report, May 27, 5:59 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECT 1ST REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
546 PM EST WED MAY 27 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
505 PM 20 MILES NW LUMBERTON NC WIND DAMAGE
05/27/98 ROBESON SKYWARN SPOTTER REPORTED
PINE TREE DOWN IN THE VICINITY
OF LUMBER BRIDGE TOWNSHIP
524 PM FAIRMONT NC .75 INCH HAIL
05/27/98 ROBESON SKYWARN SPOTTER REPORTED
MARBLE-SIZED HAIL IN THE
CITY OF FAIRMONT
HOEHLERThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:34 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 46 min |
| May 27, 1:42 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 48 min |
| May 27, 2:21 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 49 min |
| May 27, 2:32 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 48 min |
| May 27, 2:41 PM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover, Pender | 94 min |
| May 27, 4:44 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 46 min |
| May 27, 5:33 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Robeson | 37 min |
| May 27, 5:55 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 45 min |
| May 27, 7:05 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 35 min |
| May 27, 7:15 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 30 min |
| May 27, 7:47 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 63 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.